MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-30
Medical Device Problem Codes Unintended Ejection (1234); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the middle segment of the pipeline failed to open or achieve full wall apposition.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right internal carotid artery choroidal segment with a max diameter of 15mm and a 5mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was unknown if dual antiplatelet therapy (dapt) was administered.It was reported that the microcatheter was parked distally to the aneurysm.The pipeline was then unsheathed from the middle cerebral artery (mca) to the neck of the aneurysm.However, the middle section of the device was not unsheathing and opening with proper wall apposition.The doctor decided to resheath the pipeline and redeploy.The challenged was observed again, and it was observed that the device was stuck in the microcatheter inthe second attempt at deployment.It was unknown if the device was in a bend, more than 50% of the pipeline had been deployed when it failed to open, resheathing was done less than three times, and no additional steps or devices were used to open the pipeline.The device was resheathed and removed from the patient.A replacement device was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed slow flow in the aneurysm.
 
Event or Problem Description
Additional information received indicated resistance was experienced in the middle segment of the phenom catheter.The doctor removed the pipeline and phenom since the pipeline detached from the delivery wire in the catheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
H6: device code c133513 applies to the event and was excluded from the previous report in error.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis #703943113:equipment used: video inspection system (m-78210), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.0265in mandrel findings: the pipeline flex was returned stuck inside phenom 27 catheter within the outer carton; inside of a sealed bio-hazard bag and a shipping box.The pipeline flex could not be pushed forward or removed.For further examination, the phenom 27 catheter was cut to remove the pipeline flex delivery system.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened and frayed.However, the middle section of the pipeline flex braid was found fully opened with no damage.Bends were found at 24.0cm to 48.0cm from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the phenom 27 catheter were measured to be within specifications.The catheter tip and marker were examined; no damages were found.The catheter body appeared to be accordioned at 5.5cm to 15.0cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the returned devices, the pipeline flex and phenom 27 catheter were confirmed to have ¿resistance during delivery¿ and ¿catheter resistance¿ issues as the returned pipeline flex was found stuck inside the phenom catheter.However, the pipeline flex was not confirmed to have "failure to open at the middle section" issue as the middle section of the pipeline flex braid was fully opened with no damage.From the damages seen on the catheter (accordioning), pusher (bending/kinking), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the phenom catheter against the resistance.Possible causes include patient's vessel tortuosity and lack of continuous flush with heparinized saline during procedure may have contributed to the reported issues.There was no non-conformance to specifications identified that led to the resistance issue.Per our instructions for use (ifu), the user should: ¿begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.The system is designed to allow for 2 full cycles of re-sheathing of the pipeline flex embolization device.Re-sheathing the pipeline flex embolization device more than 2 full cycles may cause damage to the distal or proximal ends of the braid.Discontinue delivery of the device if high force or excessive friction is encountered during delivery.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appr opriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10504614
Report Number2029214-2020-00904
Device Sequence Number3222737
Product Code OUT
UDI-Device Identifier00847536016804
UDI-Public00847536016804
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2022
Device Model NumberPED-475-30
Device Catalogue NumberPED-475-30
Device Lot NumberA773271
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2020
Initial Date Received by Manufacturer 09/05/2020
Supplement Date Received by Manufacturer09/05/2020
09/05/2020
12/03/2020
Initial Report FDA Received Date09/08/2020
Supplement Report FDA Received Date09/08/2020
09/08/2020
12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1